Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 100, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 27, 2009, 9:17 PM CDT for Carroll County, Whiteside County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2009, 9:17 PM CDT (02:17 UTC)
- Expired
- Jul 27, 2009, 10:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Carroll County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 64 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:59 PM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, Jul 27, 2:59 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 259 PM CDT MON JUL 27 2009 .SYNOPSIS... SFC LOW SOUTH OF KMSP WITH COLD FRONT EXTENDING SWWD NEAR A LINE FROM ALGONA IA TO SIOUX CITY IA TO NORTH PLATTE NE. AIRMASS MODERATE TO STRONGLY UNSTABLE AHEAD OF FRONT AND SFC LOW WITH SBCAPES RANGING FROM 1500-3000 J/KG AND LI/S OF -3 TO -7 WITH GREATEST INSTABILITY LOCATED ACROSS NORTHERN CWA AND AREAS FURTHER N/W. CONVECTION WAS DEVELOPING JUST DOWNSTREAM OF SFC LOW ACROSS WESTERN WI... AND VIGOROUS SHORTWAVE OVER NORTHWEST WI DENOTED BY PRONOUNCED DRYING IN WATER VAPOR IMAGERY. UPPER LOW WAS CHURNING OVER FAR EASTERN MANITOBA AND WESTERN ONTARIO WITH AREA REMAINING IN NORTHWEST FLOW WITH MANY IMPULSES WORKING E/SE IN THE FLOW. OTHER MORE NOTABLE WAVES WERE LOCATED OVER SOUTHEAST NE AND ASSOCIATED WITH BAND OF SHRA INTO SOUTHWEST IA WITH NEWLY DEVELOPED CONVECTION OVER KS. MUCH STRONGER WAVE WAS DIVING DOWN BASE OF LONGWAVE TROUGH AND PASSING ACROSS THE NORTHERN ROCKIES. && .SHORT TERM...TONIGHT AND TUESDAY... MAIN CHALLENGE IS POPS THROUGH THE PERIOD AND SEVERE WX POTENTIAL MAINLY THIS EVE. SHORT FUSE METHOD SUGGESTS MORE WIDESPREAD AND ORGANIZED SEVERE CONVECTION WILL RESIDE JUST NORTH OF CWA AHEAD OF SFC LOW FROM FAR SOUTHEAST MN THROUGH SOUTHERN WI IN ZONE OF MID LEVEL DRYING AND STRONGER SHEAR WITH ATTENDANT MID LEVEL SHORTWAVE. ADDITIONAL CONVECTIVE DEVELOPMENT POSSIBLE ALONG THE FRONT BUT CONVERGENCE DIMINSHING WITH FLOW VEERING TO WESTERLY JUST AHEAD OF BOUNDARY... AND SO COVERAGE MAY BE MORE SCTD. HIGHEST POPS FOR THIS EVE WILL BE ACROSS THE NORTH. SUFFICIENT SHEAR (0-6KM OF 30 KTS) AND INSTABILITY TO SUPPORT SEVERE POTENTIAL WITH ANY STORMS THAT SHOULD DEVELOP. BEYOND THIS EVE... PCPN CHCS WILL EXIST AHEAD OF THE FRONT... JUST UNSURE ABOUT COVERAGE AS VARYING SIGNALS EXIST AMONG MODELS. EXPECT THOUGH BEST PCPN CHCS OVERNIGHT INTO TUE WILL BE FOCUSED SOUTHERN 1/2. ..05.. .LONG TERM...TUESDAY NIGHT THROUGH MONDAY... NOT MUCH DIFFERENCE IN THE LONG TERM CHALLENGES TODAY FROM THE PREVIOUS SEVERAL DAYS. UPPER LOW REMAINS ANCHORED OVER THE EASTERN PROVINCES...WITH A STREAM OF WAVES IN NORTHWEST FLOW OVER THE UPPER MIDWEST. OVERALL CONFIDENCE REMAINS LOW BEYOND 72 HOURS AND TIMING WAVES AND BOUNDARIES IS KEY. BY TUESDAY NIGHT THE FRONT HAS CLEARED THE AREA AND PAVES THE WAY FOR A NICE DAY WEDNESDAY. GFS PERSISTS IN BRINGING ANOTHER FRONT THROUGH THURSDAY. WHILE IT STILL APPEARS OVERDONE...IT IS THE ONLY MODEL THAT HAS CONSISTENTLY BROUGHT A BOUNDARY INTO THE AREA THURSDAY. NAM AND ECMWF HAVE NOW MOVED INTO AGREEMENT WITH THE GFS AND WILL FAVOR THE GENERAL GFS SOLUTION FOR THURSDAY THROUGH THE WEEKEND. 850 MB THERMAL TROUGH OVER UPPER MISSISSIPPI VALLEY ON THURSDAY SUGGESTS A COOLER DAY AND HAVE TRENDED TEMPS DOWN. WITH NO SIGNIFICANT CHANGE EXPECTED TO THE UPPER PATTERN...THE NEXT FRONT IS ON TAP FOR SATURDAY INTO SUNDAY. WILL KEEP CHANCE POPS FOR NOW UNTIL DETAILS CAN BE RESOLVED. ..33.. && .AVIATION... SFC LOW OVER SOUTHEAST MN WILL MOVE E/SE TONIGHT SENDING A COLD FRONT ACROSS THE TERMINALS LATER THIS EVE INTO EARLY TUE MORNING. GUSTY SOUTHWEST WINDS TO VEER TO DIMINISH AOB 10 KTS WHILE VEERING TO THE NORTHWEST. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND WITH THE FRONT WHERE POTENTIAL EXISTS FOR PERIOD OF MVFR CONDITIONS WITH PCPN. PCPN CHCS GRADUALLY DIMINISH OVERNIGHT INTO TUE FROM NORTH TO SOUTH ACROSS TERMINALS WITH PASSAGE OF SFC AND H85 FRONTS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05/33
Hazardous weather outlook, Jul 27, 3:53 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 353 PM CDT MON JUL 27 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 353 PM CDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING NORTH OF A LINE FROM MOUNT PLEASANT IOWA TO GENESEO ILLINOIS. ISOLATED TO SCATTERED THUNDERSTORMS AHEAD OF A COLD FRONT WILL MOVE ACROSS NORTHEAST IOWA AND NORTHWEST ILLINOIS LATE THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT... MAINLY ALONG AND NORTH OF HIGHWAY 20 UNTIL SUNSET. THE PRIMARY THREATS WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS OVER 60 MPH. THUNDERSTORMS OVERNIGHT ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA TUESDAY THROUGH TUESDAY NIGHT...IN CONJUNCTION WITH A SLOW MOVING COLD FRONT. SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS OVERNIGHT WEDNESDAY NIGHT INTO THURSDAY...AND AGAIN AS ANOTHER FRONT IS FORECAST TO MOVE THROUGH DURING THE WEEKEND. AT THIS TIME SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING FOR PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS.
In the hours before
Local storm report, Jul 27, 3:39 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM TSTM WND DMG COLONA 41.49N 90.35W
07/24/2009 HENRY IL LAW ENFORCEMENT
TREE BLOWN DOWN BY WIND FELL ON A VAN CAUSING AN INJURY
TO AN OCCUPANT REQUIRING TRANSPORT TO THE HOSPITAL.
&&
WOLFLocal storm report, Jul 27, 9:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
905 PM CDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 3 NW STOCKTON 42.38N 90.05W
07/27/2009 E60 MPH JO DAVIESS IL TRAINED SPOTTER
SPOTTER ESTIMATED 50 TO 60 MPH.
&&
MIKEZThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:49 PM CDT | Flash Flood Warning | DVN | Jackson | 6 hr |
| Jul 27, 10:15 PM CDT | Special Weather Statement | DVN | Clinton | 60 min |
| Jul 27, 10:28 PM CDT | Flash Flood Warning | DVN | Clinton | 5 hr |
| Jul 27, 10:46 PM CDT | Special Weather Statement | DVN | Clinton | 59 min |
| Jul 27, 8:27 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 93 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.